Adverse drug reactions among children over a 10-year period.
- Author(s): Le, Jennifer
- Nguyen, Thuy
- Law, Anandi V
- Hodding, Jane
- et al.
Published Web Locationhttp://www.ncbi.nlm.nih.gov/pubmed/?term=Adverse+drug+reactions+in+pediatrics+over+a+10-year+period+le
This study was designed to evaluate (1) the incidence and common types of adverse drug reactions among hospitalized children, (2) the frequency of adverse drug reaction reporting by health care providers, and (3) the follow-up processes resulting from adverse drug reactions.
A retrospective cohort study of pediatric patients who experienced an adverse drug reaction between January 1, 1995, and December 31, 2004, was conducted at a community-based, tertiary care, children's teaching hospital.
A total of 1087 adverse drug reactions were reported; the overall incidence was 1.6%. The severity of most adverse drug reactions was low (levels 1-3: 89%; high levels 4-6: 11%). Adverse drug reactions with low severity were significantly more common in both the general pediatric unit and the NICU. Adverse reactions resulting from use of antibiotics (particularly penicillins, cephalosporins, and vancomycin) were usually mild. In contrast, adverse drug reactions rated high in severity were significantly more common among reactions that led to hospital admission or occurred during surgery and among certain drug classes, including anticonvulsants and antineoplastic agents. Adverse drug reactions were reported by pharmacists (89%), nurses (10%), and physicians (< 1%). Although documentation of physician notification occurred for 93% of adverse drug reactions, only 29% of cases were documented in the patient's medical chart, 13% included follow-up education for individuals involved, and 10% were updated in the allergy profile of the hospital computer system.
Measures to improve detection and reporting of adverse drug reactions by all health care professionals should be undertaken, to enhance our understanding of the nature and impact of these reactions in children.